Kentucky, 2016

Heavy Snow and Winter Weather in Kentucky, March 3, 2016

March 3, 2016 · NWS RLX · 4 events in 4 counties and zones

An enhanced west to east band of wet snow developed across eastern Kentucky into southern West Virginia on the 3rd, ahead of a weak low pressure system. Temperatures were in the low and mid 30s.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An enhanced west to east band of wet snow developed across eastern Kentucky into southern West Virginia on the 3rd, ahead of a weak low pressure system.

Temperatures were in the low and mid 30s. Snow accumulations on the grass and trees were under an inch along the Ohio River around Ashland and Greenup. However, interior sections of northeast Kentucky saw 3 to 4 inches. For example, the cooperative observers near Warnock and Olive Hill, plus a spotter near Carter Caves, all measured 3.5 inches of snow. Across Lawrence County, elevation dependent accumulations of 4 to 6 inches were common.

The wet snow caused power outages. These were most numerous in Lawrence County. Over 1500 customers were without electricity during the evening hours in Lawrence County. Snow laden tree branches hung low. The Cherryville Fire Department in Lawrence County even responded to a tree fire, due to branches contacting the power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 3, 11:51 AM EST, 9 minutes earlier.

Area forecast discussion, Mar 3, 11:51 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1151 AM EST THU MAR 3 2016

.SYNOPSIS...
WEAK LOW PRESSURE APPROACHES TODAY....PASSES TO OUR EAST TONIGHT...
INTENSIFIES NEAR MID ATLANTIC COAST EARLY FRIDAY. LINGERING LOW LEVEL
MOISTURE FRIDAY. WEAK CLIPPER SATURDAY INTO SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
FORECAST REMAINS ON TRACK. NO CHANGES NECESSARY.

PREVIOUS DISCUSSION BELOW...
A WEAK SYSTEM IS APPROACHING FROM THE WEST THIS MORNING.
RADIATIONAL COOLING OVERNIGHT HAS SENT LOW TEMPERATURES PLUMMETING
THIS MORNING AND MIDLEVEL THAT WILL BE MOVING IN BY DAYBREAK WILL
HELP KEEP TEMPERATURES COOL TODAY. OVERRUNNING OUT AHEAD OF THE
MAY DROP A FEW FLAKES THIS MORNING IN THE OHIO VALLEY OUT OF THE
MIDLEVEL DECK...HOWEVER THE BULK OF ANY PRECIP WILL LIKELY NOT
ARRIVE UNTIL THIS AFTERNOON AS WARM AIR ADVECTION ALOFT CONTINUES.
HAVE DECIDED TO KEEP HIGH TEMPERATURES BELOW GUIDANCE FOR TODAY
WITH CLOUDS MOVING IN RIGHT AROUND DAYBREAK...AND AREAS ALONG THE
EASTERN SLOPES WILL LIKELY REMAIN THE COLD SPOTS TODAY AS
SOUTHEAST FLOW DEVELOPS.

STILL A BIT OF UNCERTAINTY IN SOME LOCATIONS ON THE PRECIPITATION
TYPES WITH THE ONSET THIS AFTERNOON...BUT THE COLUMN COOLS THIS
EVENING AND MOST AREAS WILL THEN TURN TO ALL SNOW.  ACCUMULATIONS
WILL LIKELY STAY BELOW A HALF INCH ACROSS THE LOWLANDS AND IN THE
MOUNTAINS UP TO 4 INCHES WILL BE POSSIBLE ALONG THE HIGHEST
PEAKS...BUT GENERALLY 1 TO 3 INCHES ACROSS OUR EASTERN COUNTIES.  AT
THIS TIME...FORECAST AMOUNTS DO NOT SUPPORT AN ADVISORY...PLUS STILL
UNCERTAIN HOW MUCH ACCUMULATION WE GET EARLY ON WITH THE WARM
SURFACE TEMPERATURES.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
IN THE WAKE OF THE NEAR TERM SYSTEM...THE DEEP MOISTURE QUICKLY EXIT
BEFORE THE 12Z FRIDAY START OF THIS SHORT TERM. HOWEVER...AOB 850 MB...
THE AIR IS STILL SATURATED. THE 850 MB TEMPERATURES ARE STILL ONLY
IN THE MINUS 3 TO 4C RANGE.  SO AFTER...CONCERNED THE LINGERING PCPN
MAY START TAKING THE FORM OF DRIZZLE...WITH SOME FREEZING DRIZZLE
OVER THE MOUNTAIN COUNTIES. WILL MONITOR THIS POSSIBILITY...BUT AT
THIS POINT IN TIME...WILL LEAVE THE WANING SNOW SHOWERS...WITH ANY
ADDITIONAL ACCUMULATIONS OF LESS THAN AN INCH IN THE HIGH MOUNTAINS.

THE LOW LEVEL FLOW IS ALSO WEAK ON FRIDAY. EVEN AT 850 MBS ONLY 10 KNOTS
IN THE WESTERN LOWLANDS. SO WE WANTED TO HOLD CLOUDS LONGER ON FRIDAY.
MAYBE SOME CLEARING IN SOUTHEAST OHIO LATE AFTERNOON.  SO OVERALL...KEPT
MAX TEMPERATURE BLO 00Z MOS GUIDANCE.

DRY AND TRANQUIL FRIDAY NIGHT...BUT SOME LINGERING 850 MB MOISTURE MAKES
CLOUD AND TEMPERATURE FORECASTS TOUGH.

FOR THE FAST MOVING CLIPPER ON SATURDAY INTO SATURDAY
NIGHT...DESPITE LIMITED MOISTURE...DID INCREASE POPS FROM PREVIOUS
FORECAST FOR LIGHT AMOUNTS. THOUGH THOUGHT THE 00Z ECMWF WAS TOO
GENEROUS ON ITS QPF. HAVE A FEW INCHES OF SNOW OVER THE WV CENTRAL
MOUNTAINS.  NOT WORTH ANY HAZARD IN OUR HAZARDOUS WEATHER POTENTIAL.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE MEAN TROF OVER THE EASTERN PORTION OF THE COUNTRY WILL LINGER
THIS WEEKEND...MAINTAINED BY ONE MORE DISTURBANCE IN THE UPPER LEVEL
FLOW. THIS WILL BRING THE THREAT OF SHRA WITH MOUNTAIN SHSN SATURDAY
NIGHT. AFTER THIS A SIGNIFICANT PATTERN CHANGE FOR NEXT WEEK IS
EXPECTED WHICH WILL FEATURE AN AMPLIFYING RIDGE OVER THE E COAST
EMBEDDED WITHIN AN INCREASINGLY BLOCKING PATTERN. THIS MEANS A
SIGNIFICANT WARM UP TOWARDS MIDWEEK WITH THE UNSETTLED WX CONFINED
MORE TOWARDS THE MS VALLEY AND W OH VALLEY. THERE IS THE USUAL MODEL
DISCREPANCY ON WHEN THE BLOCK BEGINS TO BREAK DOWN AND THE
SUBSEQUENT ARRIVAL OF THE MS VALLEY SYSTEM. STILL LOOKING AT NEAR 25
DEGREES ABOVE NORMAL COME MIDWEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MID AND UPPER LEVEL CLOUDS ARE OVERSPREADING THE AREA THIS MORNING
OUT AHEAD OF A LOW PRESSURE SYSTEM THAT PASSES TO OUR SOUTH
TONIGHT. THIS SYSTEM WILL BRING LIGHT RAIN/SNOW AND MVFR CEILINGS
OVER THE AREA BY THIS AFTERNOON. MORE LOW LEVEL MOISTURE MOVES IN
THIS EVENING AND THERE WILL LIKELY BE DETERIORATING CEILINGS TO
IFR IN SOME LOCATIONS THROUGH THE REMAINING PERIOD OF THE TAFS.
VISIBILITIES WILL DROP AS WELL WITH PRECIPITATION...BUT LOWEST
CONDITIONS WILL BE IN THE MOUNTAINS WHERE SNOWFALL WILL BE MOST
PROMINENT AND DOWN AT BKW.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: MODERATE TO HIGH.

ALTERNATE SCENARIOS: RAIN/SNOW TIMING MAY VARY. STILL UNCERTAINTY
AS WELL FOR PRECIPITATION TYPES THIS AFTERNOON.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    M    M    M    L    L    L
HTS CONSISTENCY  H    H    H    M    M    M    M    M    L    L    L    M
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    L    L    M
CKB CONSISTENCY  H    H    H    H    H    H    H    M    M    L    L    L

AFTER 18Z FRIDAY...
IFR POSSIBLE IN RAIN AND/OR SNOW TONIGHT INTO FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/MPK
NEAR TERM...ARJ/MPK
SHORT TERM...KTB
LONG TERM...30
AVIATION...MPK
Hazardous weather outlook, Mar 3, 3:54 AM EST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
354 AM EST THU MAR 3 2016

VAZ003-004-WVZ033>038-046-047-040900-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
POCAHONTAS-RANDOLPH-
354 AM EST THU MAR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND
PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SNOW AND RAIN ARE LIKELY THIS AFTERNOON AND TONIGHT.

ELEVATION DEPENDENT SNOW ACCUMULATIONS ARE LIKELY. AMOUNTS AND
IMPACTS ARE EXPECTED TO STAY BELOW WINTER WEATHER ADVISORY
CRITERIA.

IF THE SNOW IS HEAVIER THAN EXPECTED...OR MORE EFFICIENT IN
ACCUMULATING ON THE GROUND...WINTER WEATHER ADVISORIES MAY BE
POSTED FOR THE MOST VULNERABLE COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-040900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
354 AM EST THU MAR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Boyd

When
March 3, 12:00 PM EST to 8:30 PM EST
Where
Boyd forecast zone
Reported by
911 Call Center
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

Winter Weather, Carter

When
March 3, 12:00 PM EST to 8:30 PM EST
Where
Carter forecast zone
Reported by
911 Call Center
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Winter Weather, Greenup

When
March 3, 12:00 PM EST to 8:30 PM EST
Where
Greenup forecast zone
Reported by
911 Call Center
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Heavy Snow, Lawrence

When
March 3, 12:00 PM EST to 8:30 PM EST
Where
Lawrence forecast zone
Property damage
$75,000
Reported by
Public
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613749, 613750, 613751, 613764.